North Carolina, 2003

Hail in North Carolina, June 20, 2003

June 20, 2003 · NWS RAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 20, 9:50 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 20, 9:50 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EDT FRI JUN 20 2003

TEMPERATURES DIFFICULT WITH MORNING RAINS. WEAK SHOWERS ASSOCIATED
WITH FRONT SHOULD BE EAST OF U.S. 1 IN THE EARLY AFTERNOON. STILL
HAVE FIVE TO SIX HOURS FOR SUNSHINE NEAR THE SOLSTICE TO DO ITS
MAGIC. SOME SMALL BREAKS IN CLOUDS AHEAD OF THE FRONT AS WELL. DO
NOT EXPECT TOO MUCH ADJUSTMENT TO CURRENT FORECAST FOR TODAY.

FEEL THAT LOW STRATUS A GOOD BET TONIGHT. DO HAVE DECREASING
DEWPOINTS AND DRYING BUT OVERWHELMINGLY DRYING IS ABOVE THE BOUNDARY
LAYER. BOUNDARY LAYER COULD DECOUPLE FOR WEAK WINDS...BUT EVEN WITH
A LIGHT BREEZE...THIS WOULD ONLY DRY THE TOP OF THE BOUNDARY LAYER
TO SATURATION.

MINOR TWEAKS TO THE EXTENDED...MAINLY TO TEMPERATURES...AND WEEKEND
AND BEYOND CONTINUE TO BE FORECAST DRY AT THIS TIME.

.RAH...NONE.

RLH
Hazardous weather outlook, Jun 20, 4:33 AM EST, 7 hours 45 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-201130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
533 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Wilmington radar (KLTX), 83 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sampson

When
June 20, 12:18 PM EST
Where
Sampson County, Harrells
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.717, -78.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364914.